Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 226, NWS St. Louis, MO

July 1, 2023Cole County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 1, 2023, 10:14 PM CDT for Cole County, Osage County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2023, 10:14 PM CDT (03:14 UTC)
Expired
Jul 1, 2023, 10:46 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1045 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1045 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:53 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 6:53 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
653 PM CDT Sat Jul 1 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 222 PM CDT Sat Jul 1 2023

Last nights thunderstorms that went over northern and central
Missouri and central Illinois produced an outflow boundary that at
16Z was located across southeast Missouri and the far southern
portions of Illinois. The outflow boundary has since dissipated,
allowing 75+ dew points to surge north along the Mississippi River,
keeping hot and humid conditions today along and south of the I-70
corridor.

Clouds this morning covered much of the CWA and limited late morning
destabilization. However, clearing has allowed for the atmosphere to
quickly destabilize. Along the clearing boundary, there is a surface-
based CAPE gradient with values in excess of 3000 J/kg, 40kts of 0-
6km bulk shear, and CIN quickly diminishing. An 18:30Z ACARS
sounding at STL are showing surface based CAPE values nearing 3000
J/kg.

To the west of us, ahead of a shortwave trough there is an area of
increased vorticity advection along with an area of surface
convergence that is traversing eastward. As this moves eastward, the
area of surface convergence will interact with the instability and
strong 0-6km bulk shear and will be more than enough to support
strong and severe thunderstorms this afternoon into the evening. The
main threats will be strong and damaging winds and large hail,
however a few brief tornados cannot be ruled out. The location of
the strong to severe thunderstorms will be along and south of the I-
70 corridor, including the St. Louis Metropolitan area where a
CAPE gradient is located. Because of this increased chance for
severe thunderstorms, a Severe Thunderstorm Watch is in effect
until 9PM this evening.

Overnight tonight, the shortwave trough and an upper low will make
its way into the Mid-Mississippi River Valley. This will help
finally push a surface low pressure system and its associated cold
front through the area by the overnight hours. With sufficient lift
from the cold front and increased upward vertical motion, there is
another chance of showers and thunderstorms overnight into tomorrow
morning. Instability overnight will be greatest in the southern
portions of the CWA with guidance indicating over 1500 J/kg. With
this instability and decent mid-level lapse rates, thunderstorms
will have the potential to become strong to severe.

Showers and thunderstorms are forecast to be out of the area by
Sunday afternoon, leaving dry and cooler temperatures to close out
the holiday weekend.

MMG/Carney

.LONG TERM...  (Monday through Next Saturday)
Issued at 222 PM CDT Sat Jul 1 2023

Briefly, in the medium range...Monday continues to look like it will
have the least chance for precip out of the next 7 days. Short wave
ridging builds over the Midwest ahead of another upstream short wave
trough, and this should suppress convection across our forecast
area.  The aforementioned trough drifts east across the Mid
Mississippi Valley on Tuesday, and though there isn't any obvious
surface boundary/trigger, there will probably be enough lift to
produce widely scattered showers and thunderstorms.  Currently,
CAPE/shear values are such that any storms that form will likely not
be particularly strong/organized, but they could certainly rain on a
few Independence Day Parades.  Deterministic guidance is now showing
a stronger/more robust short wave trough moving through the Midwest
Wednesday/Thursday which forces a stronger and better defined cold
front through our area during that time frame.  However LREF cluster
analysis still shows variance in timing and amplitude of the trough,
and while the Wednesday/Thursday period still looks most likely for
rain/thunderstorms confidence remains somewhat low on exactly when
the rain will occur, and how strong storms will be/how much rain
will fall.  PoPs fall off to chance/slight chance behind the front
on Friday/Saturday.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 642 PM CDT Sat Jul 1 2023

Scattered showers and thunderstorms will continue this evening as
an upper level system moves from the Great Plains into Missouri. A
few storms may be capable of producing large hail and gusty winds,
though the storms this evening will likely not be a strong as
storms earlier today. The system will also bring an area of MVFR
ceilings down across much of the area late tonight into early
Sunday morning. There is potential for IFR ceilings, primarily
across northeast Missouri into west central Illinois, but
confidence is too low to mention in the TAFs at this time.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     71  87  71  92 /  30  20   0  10
Quincy          68  83  66  89 /  50  40   5  10
Columbia        67  86  68  92 /  50  10   0  10
Jefferson City  68  89  68  94 /  50  10   0  10
Salem           70  85  66  90 /  70  40   5  10
Farmington      68  89  65  92 /  30  20   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 1, 3:00 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 PM CDT Sat Jul 1 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-022000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are expected through the late evening and
again overnight. Storms have the potential to be severe with strong
and damaging winds in excess of 70 mph and hail in excess of 1 inch
in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible in a few areas through midday Sunday.
Chances for thunderstorms will return Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MMG/Carney

In the hours before

Local storm report, Jul 1, 6:53 PM CDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
653 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Dmg     1 SE Collinsville       38.67N 89.99W
07/01/2023                   Madison            IL   Public

            Via Facebook with pictures and video
            included: Roof ripped off of home furniture
            store.

&&

LSJ
Local storm report, Jul 1, 7:28 PM CDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
728 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Tstm Wnd Dmg     2 SSW Saint Ann         38.70N 90.40W
07/01/2023                   St. Louis          MO   Amateur Radio

            Tree down at Garden Baptist Church.

&&

KD
Local storm report, Jul 1, 7:56 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
756 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Non-Tstm Wnd Dmg 3 ESE Jennings          38.70N 90.22W
07/01/2023                   St. Louis City     MO   Emergency Mngr

            A couple power poles down along Hall Street.

&&
Local storm report, Jul 1, 8:33 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
833 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tstm Wnd Dmg     2 SW Bremen             37.95N 89.77W
07/01/2023                   Randolph           IL   Public

            Via Twitter with pictures included: Roof of
            Marys River Covered Bridge heavily damaged.

&&

LSJ
Local storm report, Jul 1, 8:50 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
850 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tstm Wnd Dmg     Madison                 38.68N 90.16W
07/01/2023                   Madison            IL   Public

            Via Twitter with pictures included: Roof
            damage to Madison Meat Market.

&&

LSJ
Local storm report, Jul 1, 9:00 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
900 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tstm Wnd Dmg     1 NNW Madison           38.69N 90.16W
07/01/2023                   Madison            IL   Public

            Via Twitter with picture included: medium to
            large tree uprooted and laying in street.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:31 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren29 min
Jul 1, 11:35 PM CDTTornado WarningLSXFranklin10 min
Jul 1, 11:54 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis36 min
Jul 2, 12:28 AM CDTSevere Thunderstorm WarningLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis32 min
Jul 1, 8:08 PM CDTFlash Flood WarningLSXAdams3 hr
Jul 2, 12:45 AM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.